Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 20 , ISSUE 5 ( 2016 ) > List of Articles

CASE REPORT

Extracorporeal treatment with high-volume continuous venovenous hemodiafiltration and charcoal-based sorbent hemoperfusion for severe metformin-associated lactic acidosis

Desh Deepak, Omender Singh, Suneel Kumar Garg, Akhilesh Singh, Rohit Yadav, Kirti Vashist

Keywords : Charcoal hemoperfusion, extracorporeal, metformin

Citation Information : Deepak D, Singh O, Garg SK, Singh A, Yadav R, Vashist K. Extracorporeal treatment with high-volume continuous venovenous hemodiafiltration and charcoal-based sorbent hemoperfusion for severe metformin-associated lactic acidosis. Indian J Crit Care Med 2016; 20 (5):295-298.

DOI: 10.4103/0972-5229.182205

License: CC BY-ND 3.0

Published Online: 00-05-2016

Copyright Statement:  Copyright © 2016; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

We present a case of a 49-year-old female with an alleged history of ingestion of approximately 100 tablets of metformin (850 mg each). Investigations revealed severe lactic acidosis with lactate levels of 13.5 mmol/L and pH of 7.17. This indicates severe toxicity and is associated with a high mortality. Charcoal-based sorbent hemoperfusion was done as a desperate effort, as patient continued to deteriorate despite supportive care and high-volume continuous venovenous hemodiafiltration. The patient survived despite metformin-associated lactic acidosis related to severe metformin toxicity.


PDF Share
  1. Watson WA, Litovitz TL, Rodgers GC Jr., Klein-Schwartz W, Reid N, Youniss J, et al. 2004 Annual report of the American Association of poison control centers toxic exposure surveillance system. Am J Emerg Med 2005;23:589-666.
  2. Suchard JR, Grotsky TA. Fatal metformin overdose presenting with progressive hyperglycemia. West J Emerg Med 2008;9:160-4.
  3. Akinci B, Yener S, Bengi G, Yesil S. Alterations of coagulation in metformin intoxication. Hormones (Athens) 2008;7:325-9.
  4. Aghabiklooei A, Mostafazadeh B, Shiva H. A fatal case of metformin intoxication. Pak J Med Sci 2011;27:943-4.
  5. Basturk T, Balkan B, Aytekin M, Unsal A, Alagol A. Lactic acidosis due to metformin overdose. What treatment should be? A case report and review of the literature. BANTAO J 2009;7:44-6.
  6. Campbell IW, Howlett HC. Worldwide experience of metformin as an effective glucose-lowering agent: A meta-analysis. Diabetes Metab Rev 1995;11 Suppl 1:S57-62.
  7. Brady WJ, Carter CT. Metformin overdose. Am J Emerg Med 1997;15:107-8.
  8. Chang CT, Chen YC, Fang JT, Huang CC. Metformin-associated lactic acidosis: Case reports and literature review. J Nephrol 2002;15:398-402.
  9. Galea M, Jelacin N, Bramham K, White I. Severe lactic acidosis and rhabdomyolysis following metformin and ramipril overdose. Br J Anaesth 2007;98:213-5.
  10. Teale KF, Devine A, Stewart H, Harper NJ. The management of metformin overdose. Anaesthesia 1998;53:698-701.
  11. Stang M, Wysowski DK, Butler-Jones D. Incidence of lactic acidosis in metformin users. Diabetes Care 1999;22:925-7.
  12. Misbin RI. Phenformin-associated lactic acidosis: Pathogenesis and treatment. Ann Intern Med 1977;87:591-5.
  13. Alivanis P, Giannikouris I, Paliuras C, Arvanitis A, Volanaki M, Zervos A. Metformin-associated lactic acidosis treated with continuous renal replacement therapy. Clin Ther 2006;28:396-400.
  14. Guo PY, Storsley LJ, Finkle SN. Severe lactic acidosis treated with prolonged hemodialysis: Recovery after massive overdoses of metformin. Semin Dial 2006;19:80-3.
  15. Orlowski JM, Hou S, Leikin JB. Extracorporeal removal of drugs and toxins. In: Ford M, Delaney KA, Ling L. editors. Clinical Toxicology. 1st ed. St. Louis, MO: WB Saunders Company; 2001. p. 43-50.
  16. Shalkham AS, Kirrane BM, Hoffman RS, Goldfarb DS, Nelson LS. The availability and use of charcoal hemoperfusion in the treatment of poisoned patients. Am J Kidney Dis 2006;48:239-41.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.